There are many potential side effects of taking steroids, but steroid acne is one of the most obvious ones. Acne is generally an inflammation of oil glands in hair and skin. The technical, medical term for this condition is acne vulgaris, but most people call them zits, spots, or pimples. The oil glands in question are inflamed by a variety of factors, including the bacterium Propionibacterium acnes.
Steroid acne comes with almost all the same symptoms as regular acne, with the main difference being what causes it. Steroid acne is caused by systemic use of steroids, which makes the oil glands susceptible to infection and inflammation. Any kind of steroid can cause this problem, including prescription medications and performance-enhancing drugs. Another difference with steroid acne is that the acne appears more on the back and trunk than the face, as with regular acne.
Steroid acne and regular acne are more likely to occur in adolescents, but they can happen at any time. Steroid acne is also different from another steroid-related issue, steroid rosacea. Steroid rosacea is caused by excessive use of topical corticosteroids.
What Causes Steroid Acne?
Steroid acne is caused by the regular use of steroid drugs, whether they be injections, tablets, or inhalers.
- Anabolic Steroids
Steroid acne will occur in around half of all people who use large doses of anabolic steroids to boost their bodybuilding efforts. The formulation of Sustanon, also known as “deca” or “sus,” is a common cause of steroid acne for bodybuilders. High doses of testosterone could also lead to steroid acne for bodybuilders.
- Prescription Corticosteroids
Steroid acne isn’t limited to just performance-enhancing steroids. Prescription corticosteroids like prednisone can also cause steroid acne. Corticosteroids are being prescribed for surgery and chemotherapy patients, making the problem of medical steroid acne more common.
The acne will generally appear within several weeks of being prescribed steroid treatments. The condition is more likely to present in people under 30 and those with lighter skin tones. How severe the acne depends on the dosage, how long treatment lasts, and the patients’ susceptibility to acne.
While steroid acne commonly appears on the chest, using a mask for inhalation corticosteroid therapy can cause it to appear on the face too.
How to Treat Steroid Acne
Start by keeping your body clean. Aim to wash your skin once or twice a day using soap or another cleansing product. Keeping skin clean like this will prevent oils from clogging pores and causing more acne.
If you like to use skincare and cosmetic products on your skin, then make sure they have no extra oil. Find water-based products. Applying these products daily can help to remove blemishes and prevent any future breakouts.
Discuss your treatment options with your doctor – in particular, retinoids. These retinoids should be applied to the affected area on a nightly basis. Retinoids are made from vitamin A and are great at clearing pores and prevent acne-related inflammation.
Stick to a low glycemic (low sugar) diet and avoid eating sugary foods and drinks to keep blood sugar levels down. Having reduced blood sugar helps to prevent new acne from developing. Consider using zinc supplements also to minimize the effect of acne. A dose of 30mg, taken twice a day, can really help here.
Talk to your doctor or dermatologist and see if you could benefit from using antibiotics. Antibiotics are an effective way to treat severe cases of acne. Antibiotics eliminate bacteria under the skin and reduce the inflammation caused by acne.
Don’t worry too much if you develop acne after taking steroids. There are plenty of things you can do at home to reduce the symptoms. Discuss your options with a doctor if the symptoms persist or worsen.